Texas, 2008

Lightning Strike in Texas, June 24, 2008

June 24, 2008 · NWS HGX · 2 events in 2 counties and zones

Southern-based thunderstorms produced a funnel cloud and a far inland lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Southern-based thunderstorms produced a funnel cloud and a far inland lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 8:03 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 24, 8:03 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
903 AM CDT TUE JUN 24 2008

.DISCUSSION...
HAVE SENT OUT AN UPDATED FORECAST PACKAGE TO RAISE POPS AREAWIDE. LOTS
OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP THIS MORNING ACROSS
THE COASTAL COUNTIES AND OVER THE COASTAL WATERS. THIS ACTIVITY IS MOVING
GENERALLY TO THE NORTH AT 10 TO 15 MPH. 12Z SOUNDINGS ARE SUPPORTIVE
OF ACTIVITY CONTINUING TO DEVELOP AND MOVE INLAND AS THE MORNING
PROGRESSES. SOME BRIEF LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY
WHERE SOME TRAINING DEVELOPS.  42
&&

.PREV DISCUSSION... /ISSUED 442 AM CDT TUE JUN 24 2008/

DISCUSSION...
LOOKS LIKE A RETURN TO A SLIGHTLY WETTER PERIOD FOR SE TX THESE
NEXT SEVERAL DAYS. ALREADY SEEING QUITE A BIT MORE SH/TSRA DEV-
ELOPMENT OVER THE COASTAL WATERS EARLY THIS MORNING (THAN COMP-
ARED TO YESTERDAY AT THIS TIME). NOT MUCH OF A CAP IN PLACE AND
THE LIKELIHOOD OF SEABREEZE ACTIVITY LATER TODAY SHOULD ACCOUNT
FOR THE SCT CONVECTION IN THE GRIDS FOR THIS AFTN. MODELS (PAR-
TICULARLY THE GFS) CONTINUING THE AGGRESSIVE POP TREND FOR WED/
THURS AS A DEEPER SURGE OF MOISTURE MOVES IN OFF THE GULF. THIS
COMBINED WITH AFTN HEATING/SEABREEZE COULD ACCOUNT FOR SLIGHTLY
BETTER RAIN CHANCES FOR THIS TIMEFRAME. THIS PATTERN PROGGED TO
PERSIST INTO THE WEEKEND/EARLY PART OF NEXT WEEK. 41

AVIATION...
MOISTURE ON THE INCREASE AND SHRA DOTTING THE COASTAL WATERS AND
COASTAL COUNTIES. WILL LIKELY CARRY VCSH FOR THE MORNING HOURS FOR
CXO SOUTHWARD. EXPECTING TO SEE SCATTERED SHRA/TSRA DEVELOP ALONG
THE SEABREEZE THIS AFTERNOON AND MOVING THROUGH THE TERMINALS AS FAR
NORTH AS CXO. WILL EXCLUDE MENTION OF LIGHT FOG AT LBX THANKS TO THE
SLIGHTLY STRONGER WINDS AFTER 06Z.
45

MARINE...
SCATTERED SHRA SHOULD BE THE NORM THROUGH WEDNESDAY NIGHT THEN
TAPERING OFF. WINDS IN GENERAL 5-15 KNOTS SEAS 2-4 FEET. DIURNAL
TREND OF LIGHTER WINDS DURING THE DAY AND STRONGER OVERNIGHT. AS OF
NOW AM DISCOUNTING THE GFS PROG OF TROPICAL DEVELOPMENT IN THE
WESTERN GULF SUNDAY THROUGH WEDNESDAY AND HAVE BLENDED PREVIOUS
PACKAGE WITH ECMWF SOLUTIONS.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      94  74  93  73  94 /  40  40  40  40  20
HOUSTON (IAH)              93  75  92  74  93 /  50  50  50  50  30
GALVESTON (GLS)            89  79  88  79  90 /  50  30  50  50  30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...43
Hazardous weather outlook, Jun 24, 5:16 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
616 AM CDT TUE JUN 24 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
616 AM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY COULD PRODUCE BRIEF
PERIODS OF HEAVY RAIN ACROSS THE REGION FROM THIS AFTERNOON INTO
THE EARLY EVENING HOURS. AT THIS TIME NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED MAINLY DAYTIME SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EACH DAY AS LOW LEVEL MOISTURE INCREASES FROM THE GULF. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 5 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Galveston

When
June 24, 9:06 AM CST
Where
Galveston County, 1.2 mi W of League City
Reported by
Emergency Manager
Coordinates
29.500, -95.120

A funnel cloud was sighted at the intersection of FM 518 and Interstate 45.

Lightning, Montgomery

When
June 24, 11:25 AM CST
Where
Montgomery County, 2.99 mi W of Shenandoah
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.170, -95.500

Lightning struck a pine tree in the front yard of a residential home that ultimately generated a fire in the home's garage attic.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118183, 118184.